Tagged: Last Chance To See
March 2, 2009 at 11:00 am #2806Al O’PurinolParticipant
About 3 years ago I had about 4 very bad attacks of gout in a year. Swelling and redness in the big toe of my right foot and down the side of the foot. Blood tests did not indicate uric acid in the blood, but the doctor said it definitely was gout. I was immobilised for several days each time and treatment was just pain killers. I even asked for a visit to a podiatrist who x-rayed my foot to see if there was a problem with the arch or an old injury I sustained years ago.
I had been on medication for high blood pressure for about 20 years. A beta blocker plus a diuretic, bendrofluazide. It is standard practice to give diuretics to lower salt in the body and hence reduce blood pressure.
One day I read the leaflet inside the bendrofluazide. After so many years I had just thrown them away unread. To my surprise there was the warning “Can cause acute attacks of gout”
Straight round to the doctor who was surprised and said well you have been taking them for years without gout. I told him that perhaps conditions inside my aging body were changing and I was on the verge of having gout and the diuretic was just causing me to cross the line. Anyway I told him I was not taking them anymore. No problem and he added an ace inhibitor to the beta-blocker.
Since then I haven't had a single gout attack. As a sequel, my brother-in-law, who had suffered from gout for years also was taking bendrofluazide. I advised him to talk to his doctor. His medication was changed and he is now gout free.
So if any of you gout sufferers are on diuretics or any other routine medication, read through the leaflets again.March 2, 2009 at 12:34 pm #4158
I agree with you completely Mike. I think that diuretic prescription is the leading cause of gout today. I think that hypertension is overtreated and that MOST agents that lower blood presssure eventually lower it by ultimately causing diuresis. You were lucky in your choice of an ACE inhibitor but many of us cannnot take them because they readily cause incessant coughing. Even a beta blocker ultimately does it's work by causing diuresis (by blocking antidiuresis hormones.)
So the net effect is that one treats a RISK FACTOR, hypertension, and causes a REAL disease, GOUT.
I have found that Lasix, a loop diuretic is far less likely to casue uric acid buildup than hydrochlorothiazide (the preferred diuretic in the U.S.) so Lasix (furosemide) is what I take.
Personally, I think that it is quite wrongheaded to over treat systolic pressures in the 140-160 range but since this provides the bulk of patients for most GP's, the treatment regimine is aggressive…for a LIFETIME! I think the correllation between modest hypertension and development of heart disease is EXTREMELY weak and the benefits of a lifetime of TREATING someone with systolic of 150 NOT PROVEN, just ASSUMED.
I'm surprised they were so quick to judge gout in you with a low uric acid? I know that in an acute attack the serum UA usually drops becasue its precipitating out but STILL I wouldn't expect normal readings. After all, gout is caused by HIGH serum uric acid.June 10, 2009 at 5:10 am #4734
Zip: Thankyou for your tip on the betaBlockers.
My aggressive 'antiBP' specialist has added them back in -and on just reading this thread realise that Thiazides are not the only culprit using diuresis.
Are BetaBlocks the cause of my latest attack -after a whole year free?
I'm getting a bit peed off to say the least at my treatment- tomorrow i see a consultant cardio who at least is one stage up the chain- and I hope to resolve a few issues.
Talk about the left hand not knowing what the right hand does….
You're quite right- HT is a RISK, if a serious one, but shovelling the problem down a dark alley with a few years grace before it resurfaces as another risk factor (Gout) is no way to treat sensitive humans [ like me!]June 10, 2009 at 5:43 am #4735
I cannot say whether ot not your beta-blocker has caused your attack. A good estimate of culpability is the degree to which it causes diuresis. On morning after a salty day, if you take JUST your beta blocker, do you pee like the Trevi fountain? The more it acts as a diuretic, the more the gout attack risk.
My propranolol is quite diuretic.
Yep, it took me at several years of thiazide use, hydrochlorothiazide 50 mg./day, to develop gout. I think the crystals accumulate little by little by lttle until the immune system can bear no more…then POW! And then like a dummy I took the same drug for another decade even WITH allopurinol.
A drug company released a study a while back where they compared heart and stroke risk wiith BP quantitatively. It turned out that the risk of drug CONTROLLED BP at 120 was higher than UNCONTROLLED at 140. And this was an AD to SELL the drug. I wish I could find that again…perhaps it's been pulled after big Pharma realized what it actually SAID.June 11, 2009 at 12:10 pm #4746
Zip: I take minimum salt !
The beta blocker does not seem to have a diuretic effect as far as I can tell. I've been drinking more through this current attack.
I saw the Hospital Dr today -something of an interim stage as more tests due next week.
He took the suggestion of Lasix and Cozaar, at split times, very well -and said he hadn't heard of it.
Naturally I forget to tacke the paperwork on this… :~((
I couldn't say why I wasn't on AlloP as he seemed to feel this should have been pushed by GP earlier. My superficial answer was- what? -another long term drug to take! – but I think worries about eventual liver damage are in the back of my mind.
He stated that people are too ready to stop the use of Diuretics but the reasons weren't discussed. Maybe as Gout is random, medium/long term periodic- it gets downgraded- but the sufferers don't forget easily!
As this was a cardio clinic he looked on Gout and even pre-diabetes as a secondary concern to that of unresponsive Hypertension therapy. No doubt he is right, in a interventionist world- but these side issues seem to have uncanny links as we discuss them here.
I didn't dare mention the issue of high UA in heart disease in general – nor the recent study in the US of some teenagers, given AlloP– and finding their BP reduced!! [Another+ plus for it]
Maybe, in time, a stronger link will glue these two plagues together more constructively and equally, treatmernt can be co- supportive, rather than clashing in the backwoods of old fashioned views of treatment. Many novel uses for existing drugs seem to be appearing more and more.
Anyhow, your timely posting of this Lasix/Cozaar looks like going on a bit. I hope to get on it.
Any Magnesium reduction (by Loop diuretic action) can be dealt with by supplementation- should it possibly occur later.June 11, 2009 at 4:07 pm #4748
The bigger problem is K+ reduction with loop diruretics, but I haven't had a problem. But I DO take 20 Meq, KCl supplementation (about 800 mg.) several times a week, when I rmmember the horse pills, just in case. Of course I take 250 mg. MgO every day also. I thing Mg++ is a great heartbeat regulator.
He stated that people are too ready to stop the use of Diuretics but the reasons weren't discussed.
That's true and its a shame because they are really such great drugs for a society like ours where we eat extra salt on our salt sandwiches.October 10, 2009 at 7:25 am #6040
Well, just to update
I am back on alternate days use of Bendrothiazide as Lasix worsens tinnitus and I don't want 'too deaf' – a risk! So I take 2.5 mg Benzofluthiazide one day- and than only 20mg Furosemide the other day- otherwise I can't keep a grip on BP. I take the Losartan that day and the other day- the DRB. Add in the Beta Blocker and Alpha Blocker (very low dose) and there it is.
I disagreed with your post elsewhere about HyperT being somewhat overrated- I know I need to work all the time to keep it from running high. Stress reduction has helped and I am aware that drug therapy is a two edged sword- like for gout.I agree the medics see it as a solid 'earner'!
If I could predict the flare profile I could expect i would even risk starting AlloP – but I have my hands full at present with joint attack aftermath and flu recovery.
Multi drug therapy for BP is very common, btw.
- You must be logged in to reply to this topic.